Some medications have been found to cause dry eye as a side effect.
Some medications cause dry eye as a side effect. What types of medications are they, and what can be done if you need to use them, but have a history of dry eye.
Several types of common medications can cause dry eye, either by causing reduced tear production or by negatively affecting the tear film composition.
While these medications have very different purposes, one thing they have in common is that they block some signals between nerve cells. While this can be very helpful when treating something like depression or Parkinson’s disease, they may also, inadvertently, block the signals that would normally be telling your eyes to make more tears.
While some antidepressants, such as SSRIs, do not work this way, they too have been found to cause dry eye.
Medication which affect hormones, such as birth control pills and hormone replacement therapy for menopause, have been found to commonly cause dry eye. Additionally, it has been found that women taking just estrogen are much more likely to experience dry eye symptoms than women who take both estrogen and progesterone.
It is not completely understood why these hormone-affecting medications cause dry eye, but one possibility is that they affect how much water ends up in the tears.
Many blood pressure medications are known as beta-blockers, and block the body’s response to adrenaline. This helps the blood pressure through controlling the heart rate, which in turn reduces the amount of force placed by the blood on the arteries. A side effect of this, however, is that the body starts to produce less of a type of protein which is a component of the tears. This leads to fewer tears, and dryer eyes. Additionally, beta-blockers can lower the standard pressure in the eyes, which also leads to less water in the eyes, and thus dry eyes.
Another type of medication used for blood pressure problems, diuretics (also known as water pills). This medication, which helps the body get rid of water and salt, can also affect the composition of your tears and cause dry eye.
Some drugs taken for severe acne, such as isotretinoin, lower the amount of oils made by specific glands to help relieve symptoms. However, some of those glands, which are located in your eyelids, produce oils that are a key component of tears. If too little of this oil is produced, the tears evaporate too quickly, leading to dry eyes.
If you believe a medication you are taking is causing dry eye, do not stop taking it right away as, depending on what type of medication it is, that can have a harmful effect. The best thing to do is speak with a doctor, who will be best able to recommend a solution which will work for you.
You may be instructed to change the dosage of the medication in question, as some drugs are less likely to cause dry eye if taken in smaller doses, or you may be advised to switch to a different, equivalent medication which does not cause dry eye.
Artificial tears, or other treatment options may be suggested as a way to keep your eyes properly moist.
If your dry eye is making it hard to wear your contact lenses, you may also be advised to dry different types of lenses, such as higher water content lenses or daily disposable lenses, to provide relief.